Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 130, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 27, 2002, 5:11 PM EDT for Cumberland County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2002, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 27, 2002, 5:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
088 WUUS52 KRAH 272111 SVRRAH NCC051-272145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 510 PM EDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CUMBERLAND COUNTY IN NORTH CAROLINA * UNTIL 545 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER VANDER...OR ABOUT 6 MILES EAST OF FAYETTEVILLE...MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... VANDER STEDMAN EASTOVER CEDAR CREEK HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. WIND GUSTS NEAR 60 MPH ARE ALSO LIKELY. THIS STORM WILL ALSO AFFECT MOTORISTS ALONG I-95 EAST OF FAYETTEVILLE. $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:40 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 27, 1:40 PM EDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 140 PM EDT SAT JUL 27 2002 MID LEVEL PVA ON THE WAY AS CONVECTION IS BEGINNING TO BREAK OUT UNDER THE CIRRUS SHIELD IN SOUTHWEST VIRGINIA. CWFA IS PRIMED WITH A VERY UNIFORM CU FIELD IN PLACE AND LAPS CAPES EXCEEDING 3500. THE VORT MAX CLEARS THE CWFA AROUND 06Z...THUS WILL BE KEEPING POPS THROUGH AROUND MIDNIGHT. AM VERY TEMPTED TO RAISE POPS INTO THE LIKELY CATEGORY AS WELL. HEAT ADVISORY LOOKS LIKELY TOMORROW AS WE WILL STILL BE LOOKING AT LOW TO MID 70S DEW POINTS INTO THE AFTERNOON AS WE STRETCH TOWARDS THE CENTURY MARK TEMP-WISE. WILL REISSUE AN SPS HIGHLIGHTING THE HEAT WITH THE ACTUAL HEAT ADVISORY LEFT FOR THE MIDNIGHT SHIFT TO ISSUE SINCE IT IS A FIRST PERIOD PRODUCT. STRONG SUBSIDENCE UNDER THE BUILDING RIDGE WILL DAMPEN ACTIVITY THROUGH TUESDAY...ALTHOUGH UPPER 90S OVER MID 70S WOULD SEEM LIKELY TO PRODUCE SOME ISOLD CONVECTION. MORE ZONAL FLOW WITH A WEAK BACKDOOR FRONT APPROACHING TUESDAY AND WEDNESDAY...WITH DRY AND SLIGHTLY COOLER FOR LATE WEEK. CURRENT EXTENDED HAS THIS COVERED NICELY AND NO CHANGES ARE NEEDED AT THIS POINT. .RAH...NONE. MLM
In the hours before
Special weather statement, Jul 27, 3:20 PM EDT, 1 hour 51 minutes before
ZCZC 000 TTAA00 KRAH 271931 NCZ007>011-021>028-038>043-073>078-083>086-088-089-280900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 320 PM EDT SAT JUL 27 2002 ...VERY HOT AND HUMID WEATHER EXPECTED SUNDAY AND MONDAY... ...A HEAT ADVISORY WILL LIKELY BE REQUIRED FOR SUNDAY AFTERNOON... AS HIGH PRESSURE BUILDS INTO THE MID ATLANTIC REGION THROUGH THE EARLY PART OF NEXT WEEK... VERY HOT TEMPERATURES WILL RESULT. AFTERNOON HIGHS ON SUNDAY AND MONDAY WILL CLIMB INTO THE MID AND UPPER 90S... WITH A FEW LOCATIONS OVER THE SOUTH CENTRAL PIEDMONT AND SANDHILLS AROUND 100 DEGREES. THESE HOT TEMPERATURES WILL COMBINE WITH HIGH HUMIDITIES TO PRODUCE HEAT INDICES BOTH SUNDAY AND MONDAY AFTERNOON AROUND 105 DEGREES AND POSSIBLY HIGHER. A HEAT ADVISORY WILL LIKELY BE NEEDED SUNDAY. THE HOT MUGGY CONDITIONS WILL BE DANGEROUS...THEREFORE PLAN FOR THEM ACCORDINGLY. IF YOU WILL BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE SUN. WEAR LIGHT COLORED...LOOSE FITTING CLOTHES. DRINK PLENTY OF WATER. NEVER LEAVE A CHILD OR PET IN A VEHICLE WITH THE WINDOWS UP. CHECK ON THE ELDERLY AND THOSE WITH CHRONIC AILMENTS FREQUENTLY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JWC
Special weather statement, Jul 27, 4:53 PM EDT, 18 minutes before
ZCZC 000 TTAA00 KRAH 272053 NCZ021>023-038-039-272230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 453 PM EDT SAT JUL 27 2002 THUNDERSTORMS WITH FREQUENT LIGHTING AND TORRENTIAL DOWNPOURS WILL AFFECT GUILFORD AND ALAMANCE COUNTIES THROUGH 630 PM. THE STRONGEST STORMS WILL ALSO PRODUCE WIND GUSTS NEAR 45 MPH AND SOME SMALL HAIL. THE STORMS NEAR UNION RIDGE IN ALAMANCE COUNTY AND JUST NORTHWEST OF BURLINGTON WERE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING STRIKES. FOR YOUR PROTECT...MOVE INDOORS IMMEDIATELY IF YOU ARE NEAR THESE STORMS. ONCE INDOORS REFRAIN FROM USING THE TELEPHONE UNLESS ITS AN EMERGENCY. YOU ALSO MAY WANT TO UNPLUG SUCH APPLIANCES AS THE TV...STEREOS AND COMPUTERS TO PROTECT FROM POWER SURGES. TRAVEL ALONG INTERSTATE 40 85 WILL BE TREACHEROUS AT TIMES DUE TO THE BLINDING RAIN...ESPECIALLY BETWEEN GREENSBORO AND MEBANE. MOTORISTS ARE ADVISED TO SLOW DOWN WHEN DRIVING THROUGH THE DOWNPOURS. THIS WILL ENABLE YOU TO HAVE BETTER CONTROL OF YOUR VEHICLE IN CASE IT HYDROPLANES. WSS
Special weather statement, Jul 27, 5:10 PM EDT, 1 minute before
NCZ007>011-024>028-040>043-076>078-272245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 510 PM EDT SAT JUL 27 2002 ...A LINE OF THUNDERSTORMS MOVING SOUTH THROUGH THE REGION... A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING SOUTH AT 40 MPH... ACROSS ORANGE... DURHAM... CHATHAM... WAKE... FRANKLIN... NASH... HALIFAX AND EDGECOMBE COUNTIES THROUGH 600 PM. THE STRONGEST STORMS WITHIN THE LINE WILL AFFECT MUCH OF CHATHAM COUNTY INCLUDING PITTSBORO AND SILER CITY WITH WITH FREQUENT LIGHTNING... A WIND SHIFT TO THE NORTH AT 30 TO 40 MPH... AND VERY HEAVY RAIN. IN ADDITION... SEVERAL STORMS WILL CONTINUE TO DEVELOP AHEAD OF THE LINE... OVER JOHNSTON COUNTY AROUND SMITHFIELD AND SELMA... AND OVER TARBORO IN EDGECOMBE COUNTY. FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WILL OCCUR. FOR YOUR PROTECTION... GO INSIDE IMMEDIATELY WHEN THUNDER IS HEARD. ONCE INDOORS REFRAIN FROM USING THE TELEPHONE UNLESS ITS AN EMERGENCY. YOU ALSO MAY WANT TO UNPLUG SUCH APPLIANCES AS THE TV... STEREOS AND COMPUTERS TO PROTECT FROM POWER SURGES. TRAVEL ALONG INTERSTATE 95 AND 40 MAY BE HAZARDOUS AT TIMES DUE TO THE BLINDING RAIN. MOTORISTS ARE ADVISED TO SLOW DOWN WHEN DRIVING THROUGH THE DOWNPOURS. THIS MAY PREVENT YOU FROM HYDROPLANING. BADGETT
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.